Winter Storm, Newton
- When
- February 5, 4:00 PM CST to February 6, 1:00 AM CST
- Where
- Newton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.956, -87.397 (the zone’s center; the record gives no point)
A narrow band of heavy snow fell across parts of northwest Indiana during the late afternoon and evening of February 5th. 0 inches in Morocco.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A narrow band of heavy snow fell across parts of northwest Indiana during the late afternoon and evening of February 5th. Storm total snowfall amounts included 9.0 inches in Rensselaer; 6.3 inches 1.6 miles north northeast of Mt Ayr and 6.0 inches in Morocco.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 5, 2:51 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
251 PM CST Mon Feb 5 2018
.SHORT TERM...
226 PM CST
Through Tuesday...
Travel conditions now through this evening will be dangerous.
Prepare for snow covered roadways and rapidly changing visibilities.
Visibilities below 1 mile are expected under heavier bands of
snow.
If it's not snowing where you are, snow will begin to fall shortly.
Radar features a doughnut centered over southern Cook County that is
quickly closing as the atmosphere saturates. Pockets of heavier
snow are also visible along and south of I-88 west of a Lake
Zurich to Sibley, IL line. Web cams under the heavier bands show
snow quickly accumulating and reduced visibilities.
Light to moderate snow will fall across the region through this
evening. Meanwhile, transient, narrow bands of heavier snow are
possible along and south of I-88 into the early evening hours.
Visibilities will be severely reduced under the heavy snow bands,
and snowfall rates around one inch per hour are expected.
The frontogenesis band that is forcing the heavier bands will weaken
and shift east this evening. Snow will quickly end from west to east
late this evening with no additional snowfall expected after
midnight.
Snow totals will generally be 2-5 inches, but local amounts of 4-6
inches are possible under the heavier snow bands.
Cloud cover decreases as high pressure builds over the Upper Midwest
tonight. Temperatures will drop into the single digits, and while
winds will be light, wind chills will be -15 to -20 degrees by
sunrise. No additional snow is expected Tuesday and high
temperatures will be in the upper teens to the low 20s. Cloud cover
will increase in the afternoon as winds become northeast ahead of
the next round of snow expected Tuesday evening.
JEE
&&
.LONG TERM...
240 PM CST
Tuesday night through Monday...
The long term continues very active, with the CWA lying on the
southwest periphery of the eastern Canadian long wave trough,
where several upper disturbances will translate through. These
will come at close enough proximity that any warm advection in the
low-levels is limited. So at this time it looks like snow will be
the main if not only precipitation type through the weekend. The
primary times are Tuesday night-Wednesday morning (1-3 inch
event), and then multiple episodes...almost one prolonged
event...over at least part of the region Thursday-Saturday.
Strong mid-level speed maximum and short wave are forecast to
rotate eastward across IA/MO and into the CWA Tuesday night, with
a large moisture pull ahead of this. Forcing for lift ahead of
this will increase through Tuesday evening as the mid-level
baroclinic zone undulates northward. Should see snow try to spread
in during the evening and blossom more so overnight. Quite a bit
of precipitation, and even convection, is expected upstream in the
mid to lower Mississippi Valley, so that may rob some of the
higher moisture magnitude for widespread moderate snow. Also the
forecast lift on the NAM and GFS is situated at the top of what is
an otherwise deep dendritic growth zone. So suspect we will see
light snow areawide, with occasional moderate snow in the
southeast CWA late in the evening into overnight.
As a northern stream wave dives down late in the night, this
should further help light snow continue into at least early
Wednesday morning. Also during Wednesday morning, there are
northerly winds forecast off of Lake Michigan. These will not be
the strongest and inversion heights look below 7000 ft, but still
a period of moderate lake effect snow right behind the synoptic
snow is probable into at least the shore area of northwest
Indiana. Will have to watch for a brief period before that during
early Wednesday morning into the Chicago shore area.
The snow overnight Tuesday night even if mainly done by Wednesday
morning will likely bring a slower -- possibly much slower --
commute in places. Synoptically this looks like a 1-3" type event
with rates likely not topping one half inch per hour, or at least
not for any sustained amount of time.
Temperatures will continue to be below normal through the work
week as attention then turns to the next period of interest, which
could very well be a prolonged period. A low amplitude short
wave, or two, will move along the elevated baroclinic zone draped
over the area on Thursday into early Friday, before a strong
synoptic system on Saturday. For Thursday into Friday, the forcing
is such that the precipitation area may be somewhat narrow in
north-to-south extent. For three to four days out, that means a
fair amount of uncertainty for where exactly, but it does look
like accumulating snow off and on throughout that time. For
Saturday, a more widespread snow could be seen. The GFS continues
to show warm enough air aloft for partial to full melting of
hydrometeors into at least the southern CWA, but confidence in
this is low, as the ECMWF generally has not shown it. If this
were to occur, there would be concerns for possible freezing rain
or sleet, given the ambient cold low-levels.
Overall this end of week period will be something to watch, but
would expect much of the area to at least see some snow at a bare
minimum, with potential for several inches plus.
MTF
&&
.AVIATION...
For the 18Z TAFs...
Snow is spreading across western IL, and only slight adjustments
were made to the snow portion of the TAFs. Snow will continue to
spread from west to east this afternoon, arriving at RFD around
19Z and at ORD around 20Z. Visibilities will rapidly diminish to
around 3/4 to 1/2 SM. I have high confidence in low visibilities.
If heavier snow bands develop, 1/4SM vsby will be possible, but I
do not have enough confidence in occurrence, duration, and
exact location to include 1/4SM vsby in the TAFs. Snowfall rates
will range from 1/2 to 1 inch of snow per hour, and snow type will
be a dry, fluffy snow.
Conditions begin to improve this evening as the system continues
east, and conditions should improve rather quickly. VFR cig and
vsby is expected by 03Z at RFD and by 04Z at ORD.
High pressure moves in Tuesday with VFR sky cover and winds
veering to northeast or east in the afternoon. Wind speeds should
be less than 6kt.
JEE
&&
.MARINE...
250 PM CST
Westerly winds will turn northwest over the lake late tonight and
ease in speed on Tuesday. Speeds will stay mainly light through
Tuesday night. Northwest winds will re-increase some on Wednesday.
With low pressure generally developing to the southwest late in
the week into Saturday, northeast winds are expected and Small
Craft Advisory criteria waves are possible along the Illinois and
Indiana nearshores.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
ILZ022 until midnight Tuesday.
Winter Weather Advisory...ILZ023-ILZ032-ILZ033-ILZ039 until
midnight Tuesday.
IN...Winter Weather Advisory...INZ001-INZ002-INZ010-INZ011-INZ019
until midnight Tuesday.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 313 PM CST Mon Feb 5 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 062115- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 313 PM CST Mon Feb 5 2018 /413 PM EST Mon Feb 5 2018/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: Elevated Snow Risk. Limited Excessive Cold Risk. DISCUSSION: Snow, heavy at times, will continue through mid to late evening across the area. This will create highly slowed and at times hazardous travel. Total snowfall amounts of three to six inches are forecast for most of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday and Wednesday... Elevated Snow Risk Tuesday Night. Limited Excessive Cold Risk. Thursday... Limited Excessive Cold Risk. Limited Snow Risk. Friday through Saturday... Limited Snow Risk. Limited Excessive Cold Risk. Sunday... Limited Excessive Cold Risk. DISCUSSION: Light accumulating snow is likely across the area late Tuesday evening through early Wednesday morning. Potential for accumulating snow will return Thursday through Saturday with multiple weather systems moving across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-062115- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 313 PM CST Mon Feb 5 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-062115- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 313 PM CST Mon Feb 5 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. && MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739128, 739129.